Printer Friendly

Itching while on opiates is not an allergic reaction.

EXPERT ANALYSIS FROM THE ANNUAL INTERNAL MEDICINE PROGRAM

ESTES PARK, COLO.--Patients who report itching like crazy while on opiates or in response to radiocontrast media are appropriately managed by their primary care physician without referral to an allergist, Dr. Mark A. Ebadi said at a conference on internal medicine sponsored by the University of Colorado.

That's because these are not true IgE-mediated allergic reactions. No one is allergic to opiates or radiocontrast media. These agents are direct mast cell histamine-releasing agents. Hence, there is no role for allergy testing and desensitization therapy. The right treatment is less expensive and laborious than that, said Dr. Ebadi of the Colorado Allergy and Asthma Center, Denver.

Between 20% and 25% of patients experience intense itching when they take opiates. Sometimes they are told to undergo desensitization therapy before a planned surgical procedure.

"I see patients like this every week," the allergist said.

The solution is simple: Have the patient start taking high-dose fexofenadine the day before surgery and continue on the antihistamine until a 1 couple of days after stopping the opiate medication.

"I've never had a patient call me back and say it didn't work. So don't send your patients who itch on opiates to the allergist. I never even skin test these patients for opiates; a skin test will always be positive, since opiates are direct mast cell histamine releasers," he said.

His preferred histamine-1 /histamine-2 blocker is fexofenadine because it doesn't cross the blood-brain barrier. He tells patients to get generic fexofenadine, which is less expensive than brand-name Allegra. "You can get 365 pills for $14 at Costco!" he said.

His recommended dosing is 180 mg t.i.d.

Many patients who have had the experience of erupting in intense flushing, itching, and hives when undergoing medical imaging with radiocontrast media have been told that they're allergic to iodine and must never again receive radiocontrast material or eat shellfish. That's just plain wrong, Dr. Ebadi said. This is not an IgE-mediated reaction, and the shellfish prohibition is a medical myth with no basis in fact, he said.

The best management option is to prep the patient with diphenhydramine and oral prednisone before the next infusion of radiocontrast media. The dosing schedule is 50 mg of diphenhydramine and 20 mg of prednisone taken 12 hours, 7 hours, and 1 hour prior to the scheduled infusion.

"I would recommend that all future imaging studies with radiocontrast media in these patients be done in the hospital with the ER doc alerted just in case, instead of in an outpatient imaging center. These anaphylactoid reactions can be severe. I have had a few patients that, even with the prep, got kind of sick," he said.

Dr. Ebadi had no disclosures. bjancin@frontlinemedcom.com

Caption: DATA WATCH

Caption: Strategies used to save money on prescription drugs

Caption: Note: Based on data from the 2011 National Health Interview Survey.

Caption: Source: National Center for Health Statistics

Caption: IMNG Medical Media
COPYRIGHT 2013 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

 
Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:RHEUMATOLOGY
Author:Jancin, Bruce
Publication:Internal Medicine News
Date:Sep 1, 2013
Words:495
Previous Article:Trochanteric bursitis: easily missed, readily treatable.
Next Article:Go beyond guidelines to treat erosive, inflammatory OA.
Topics:

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters